October 21, 2013

Parkinson's and Pills: New Problem. New Solution?

I experienced "sinking spells" this summer, and -- once again -- I've learned how important it is to be the CEO of my own healthcare and well-being.

The Problem
Every year, our summer heat and humidity bother me more; I feel wiped out when I leave my air-conditioned house on nasty days. This summer -- even though our weather was less horrible than ususal -- seemed the worst ever. If I worked in the garden or went shopping around midday, I'd feel weak, sometimes close to fainting. Several times, I needed someone else's steadying arm for support.

My Blood Pressure Monitoring
For several years, I’ve been taking 5-HTP, the over-the-counter serotonin booster that helps with depression, insomnia and constipation -- common PD side effects. But taking too much of this supplement has caused scary spikes in my blood pressure; I now take a minimal dose and monitor my BP at home.

I soon realized that these midday sinking spells coincided with unusually low blood pressure. The systolic (upper) reading was often below 100, sometimes as low as 70. My usual range falls between 120 and 160. The one-size-fits-all school of medicine still says "everybody needs to get their blood pressure below 120."  Fortunately for me, both my internist and a blood pressure specialist I've consulted agree with the researchers who advise that for people older that 75 readings in the 120-140 range are normal  and even readings up to 150 are acceptable,  Some authorities suggest that higher readings -- up to 150 -- may even be desirable for us old-old people, since additional pressure may help circulate blood through less elastic, aging arteries.

My Neurologist OKs the Plan
Although my  condition has been pretty stable, I knew that PD eventually brought "off” periods, when the meds begin to lose their effectiveness between doses. Was that happening now?

I was taking levadopa four times a day, every six hours. I thought it might help to add an extra half pill at 11am and again at 5pm, since my sinking spells were exclusively daytime phenomena. In September, my neurologist approved my plan for the additional doses.

After several weeks, feeling pretty much the same, I realized the strategy was flawed. I only felt woozy around midday, only an hour or two after the 11 a.m. pill and then the wooziness would go away and the blood pressure readings would go back up well before the 5 p.m. pill-time. This didn't support the theory that the noontime sinking spell was caused by a wearing off of the 11 a.m. pill.

Google to the Rescue – Orthostatic Hypotension and Parkinson’s
The internet makes being one's own healthcare CEO infinitely easier. I simply searched “Parkinson’s and low blood pressure.” The links directed me to sites that accurately described my situation, and offered remedies.

The Problem
An article from the Parkinson's Disease Foundation, "Understanding Parkinson's: Orthostatic Hypotension (Low Blood Pressure) and Parkinson’s," indicated: "this symptom is common in mid- and late-stage Parkinson’s disease (PD) and it can be quite alarming.”

I noticed a consensus among the links: low blood pressure is a common side effect of Parkinson's medications. That initial treatment strategy my neurologist and I had agreed upon – upping my intake of levadopa -- would only have made things worse.

The Symptoms
The websites listed exactly the symptoms I was experiencing:
  • Dizziness and light-headedness that could lead to falls
  • Weakness
  • Fatigue
  • Loss of confidence in walking without support
Contributing Circumstances
The sites described these conditions:
  • Exposure to heat
  • Prolonged standing
  • Vigorous exercise
  • Meals high in carbohydrates (people taking levadopa are also told to avoid eating protein within an hour of pill-time -- lunchtime for me) 
  • Spells typically occur an hour or two after taking PD meds (when almost all my problems happened)
Treatment Strategies
Fortunately, the suggested remedies are fairly simple:
  • Avoid lying flat during the day
  • Eat more salt -- pretzels, even salt tablets -- around the time you experience symptoms
  • Drink lots of water, particularly with PD meds
  • Drink caffeinated beverages
  • Eat frequent small meals rather than big carbo-laden meals
  • Avoid hot weather and hot baths
  • Raise the head of the bed 30-40 degrees
  • Don't stand or sit for long periods
  • Bend and reach slowly, with support if necessary
I've kept a log -- BP numbers, pill times, unusual symptoms, etc -- which has helped me. My new plan is still a work in progress. But taking half a teaspoon of salt and lots of water with my my morning and afternoon pills seems to be helping. This cool autumn weather -- good riddance, heat and humidity! -- doesn't hurt, either.

Anyone know a nice place in Maine to rent next summer?

No comments: